Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Have oedema on the lower limbs, bilateral. No major illnesses, no rash. Ibuprofen didn't help. Suggest?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
My name is XXXXXXX XXXXXXX MD. I am a psychiatrist. I'm checking online about Lexapro causing bilateral LE edema in a young woman, with no diagnosed conditions, no other medication or OTC. Looks like it is a rare side effect, rare but known. So I am thinking about either giving her a couple of vicodin as the pain is pretty bad (and she is a well-known reliable patient) or perhaps some HCTZ or lasix. But being a psychiatrist I need to figure out if the diuretic is overkill and should I just give her a little pain killer and let her kidneys do the work.
Ibuprofen didn't help. No change in birth control method. Only shoes she can wear is flip-flops, can't even wear her house-slippers. No h/o lung, cardiac or kidney problems No major illnesses ever. No rash, no SOB, no exercise intolerance. Edema is almost up to both knees bilaterally, not pitting.
Posted Thu, 4 Jul 2013 in Medicines and Side Effects
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Hi and thanks Dr,

I do not think giving a diuretic at this stage will actually help. It looks a bit absurd the oedema is on the lower limbs, bilateral, and ends only at the level of the knees.

In my humble opinion, considering the negativity of all tests, I would suggest she simply adopts the Trendelenburg position (raised legs when sleeping, avoid standing for long for few days. A clinical evaluation to exclude any possible lymphatic compression could be useful. A tender non inflammatory oedema, non pitting might not likely be of cardiac origin. In case it were of kidney origin, we would have expected some perorbital morning swelling.

A doppler ultrasound might need to be done in case symptoms actually do persist. Why not suspend Lexapro in case it is the actual suspected culprit in this case and replace with a different anti depressant or TCA? I think that s what should be done in my humble opinion.

The Trendelenburg position and analgesics for a few more days, with replacement of lexapro is my suggestion. A doppler color ultrasound to be done in case symptoms persist. A repeat clinical evaluation for any lymphatic vessel compression.

Thanks and hope it makes some sense,

Best regards,

Bain LE, MD

Above answer was peer-reviewed by
Follow-up: Have oedema on the lower limbs, bilateral. No major illnesses, no rash. Ibuprofen didn't help. Suggest? 2 hours later
Yes, that was my plan -- to discontinue the lexapro and give her pain meds for a few days while she clears the edema. Given the level of pain she was experiencing I was curious to find out if the diuretic would be helpful or considered "over-the-top." Thanks for the confirmation that pain meds for a few days so she can work, Trendelenburg (which I'd already told her) and no diuretics is the way to go. Got too zealous with that concept! Thanks for the answer.

I can't imagine she has a bilateral clotting issue, she's had no trauma to the legs, she's not on the birth control pills, no history of blood dyscrasia. I can't imagine we'll need the doppler.

Thank you for the answer. Doing this was interesting, isolated a I am in private practice, although not geographically.

Answered by Dr. Luchuo Engelbert Bain 7 hours later
Hi and thanks for the comments,

Dr , I would be glad if possible knowing her evolution over the next few days and outcome.

Stay well as I wish you the best,

Bain LE, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
,   ,   ,  

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor